Risks: A Warning on Asthma and Acetaminophen
By RONI CARYN RABIN
Young teenagers who use acetaminophen even once a month develop asthma symptoms more than twice as often as those who never take it, a large international study has found. And frequent users also had more eczema and eye and sinus irritation.
Other studies have linked acetaminophen (often sold as Tylenol and in other over-the-counter remedies for pain, colds, fever and allergies) with an increased risk of asthma. But the new study’s authors cautioned that the findings did not mean children should stop using it.
“Acetaminophen remains the preferred drug to relieve pain and fever in children,” said the study’s lead author, Dr. Richard W. Beasley, a professor of medicine at the Medical Research Institute of New Zealand. He noted that aspirin and ibuprofen should not be used in children with asthma, since they can bring on an attack.
Although the study does not prove that acetaminophen actually causes asthma, the authors speculated that the drug might have systemic inflammatory effects and result in greater allergic immune response.
The report, from the International Study of Asthma and Allergies in Childhood, or Isaac, was based on data from more than 322,000 children age 13 and 14 from 50 countries.
Comments are closed.